MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Pain (1994)
Date of Event 02/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
A nail was placed in a patient at (b)(6) 2018.The elongated nail was placed in a (b)(6) year old female patient.Since the first week of january she developed severe pain in her right hip.On (b)(6) 2019, it seemed via x-ray that the nail has been broken.On (b)(6) 2019, surgeon performed explant of broken nail and new nail was implanted.
 
Event or Problem Description
A nail was placed in a patient at (b)(6) 2018.The elongated nail was placed in a 85 year old female patient.Since the first week of (b)(6) she developed severe pain in her right hip.On (b)(6) 2019 it seemed via x-ray that the nail has been broken.On (b)(6) 2019 surgeon performed explant of broken nail and new nail was implanted.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation the nail breakage is not linked to a deficiency of the device but is rather considered patient related contributed by an intra-operative damage of the nail by a deviated lag screw step drill, which most likely had created the starting point of the fracture (notching effect).Failures in material or manufacturing of the affected nail returned were not found.Dimensional examination revealed no deviations in the relevant undamaged areas of the device in question.The received nail is completely broken in the webs of the proximal lag screw thru hole.According to the damage and the evidences of the breakage surfaces, the nail broke in a fatigue fracture due to axial overload.Significant drill marks are found at the lateral entrance of the proximal thru hole for the lag screw at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.The affected nail is designed to withstand the normal loads during the implantation period, i.E., the implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.Axial overload had led to continuous stresses and a significant weakening of the nail in the area of the lag screw thru hole, followed by the fatigue fracture after implantation duration of approx.4.5 months.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8430074
Report Number0009610622-2019-00113
Device Sequence Number19248544
Product Code HSB
UDI-Device Identifier07613252273844
UDI-Public07613252273844
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
2 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Catalogue Number34251380S
Device Lot NumberK0B1073
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2019
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer04/30/2019
Initial Report FDA Received Date03/18/2019
Supplement Report FDA Received Date05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number0
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient Weight62